Talking s**t!

Effigy required

Does anyone out there have a doll or model of EPO-lord Armstrong? If I’m going to the Netherlands to charge at windmills, I’ll need a lance to tie to my bike. Yes, the sense of humour is back!

Memory-leak

Neither of us can recall the name of the drug that will supposedly help with my remaining gut-symptoms. However, Elly’s recollection of last week’s session with the GI specialist is much clearer than mine. Here’s her summary:

  • He was pleased that you are managing to do more things out of the house and are feeling more positive about managing the pain and fatigue issues.
  • No results were available from the gastric emptying study, so the he proceeded on the assumption that it would not show anything significant, i.e. that there is no major issue with your stomach.
  • From the previous colonic transit study, we know that your bowel is acting slowly.
  • The breath test results were mixed – not typical of SIBO, but the high methane levels still suggest that there are some issues with bacteria and that treatment along the lines of that for SIBO may be helpful.

He suggested three treatment options:

  1. Continue with the existing medication regime and see if you can manage and/or continue to improve.
  2. A 14-day course of two specialist antibiotics (one of which is non-standard and some GPs will therefore not prescribe it), which apparently stay within the gut and so should have fewer side effects than other antibiotics – all with a view to rebalancing the bacteria in the gut.
  3. Take a drug to help deal with the slow bowel (which may have diarrhoea as a side effect, at least initially, but settles down for most people), and that in itself may over time resolve issues with the bacteria in the gut so that antibiotics are not necessary.

Taking up option 3 still leaves the possibility of trying option 2 later if necessary.

After discussion, you chose option 3. The GI specialist took contact details for your GP and intended to e-mail her that day (last Monday, 29 August). He suggested that he should therefore review the position with you after 3 months – but I don’t think this was intended to preclude a further discussion more quickly if you have issues with the side effects of the new drug.

He also encouraged you to continue to explore changes to your diet. He recommended the FODMAP app from Monash University as a good starting point but emphasised that each individual reacts differently and you should experiment to find out which foods are triggers and which foods are OK for you personally.

I saw my GP today. Here’s what transpired:

  • She’s not heard from the GI specialist so she can’t tell me what the drug I’m supposed to take is, let alone prescribe it. She will chase the GI specialist and contact me as soon as she has anything concrete to say. (I’m to contact her if I’ve not heard from her within a week.) She knows I am keen to find out whether it will cause diarrhoea before we go on holiday.
  • Current medication
    • Continue taking amitryptalin. It may be a partial cause of the fatigue: it can cause ‘hangover’ feelings and tiredness, both of which have happened to me. However, if it’s helping with my guts and mental state then the advantages outweigh possible disadvantages.
    • Continue taking Mebeverine to aid with setting my innards.
    • I didn’t ask about the suppositories but I guess I’ll find out soon whether I’ll still need them. I also didn’t ask about paracetamol but I’m only taking that rarely now.
  • Concerning fatigue, I should remember that I’ve been ill and so am still recuperating. I should review how I am, maybe in month’s time.
  • Concerning pains in my back, legs and feet? Again, I need to remember that I’ve been ill and so am still recuperating and hence susceptible to these. (I guess that It’s also possible that I’m not yet accustomed to spending time out of the saddle while spinning.) If it’s still happening a month from now, I should check back with my GP – I might need an MRI scan. (I presume I should see her sooner if it gets nasty. But just now it’s an semi-frequent inconvenience.)
  • I forgot to ask how I can get to see a dietician in relation to the FODMAP diet. However, registered dieticians are available via the freelance dietician website.
Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google+ photo

You are commenting using your Google+ account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

This site uses Akismet to reduce spam. Learn how your comment data is processed.